Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 103, NWS State College, PA

July 12, 2020Columbia County, Northumberland County, Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 12, 2020, 7:06 PM EDT for Columbia County, Northumberland County, Schuylkill County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2020, 7:06 PM EDT (23:06 UTC)
Expired
Jul 12, 2020, 7:56 PM EDT
In force
50 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, PA, Northumberland County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 149 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WUUS51 KCTP 122306
SVRCTP
PAC037-097-107-130015-
/O.NEW.KCTP.SV.W.0103.200712T2306Z-200713T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
706 PM EDT Sun Jul 12 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Central Schuylkill County in central Pennsylvania...
  Southeastern Northumberland County in central Pennsylvania...
  Southeastern Columbia County in central Pennsylvania...

* Until 815 PM EDT.

* At 705 PM EDT, a severe thunderstorm was located near Beurys Lake,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees, roofs, and siding.

* This severe thunderstorm will be near...
  Kulpmont around 710 PM EDT.
  Mount Carmel, Lavelle, Beurys Lake, Locustdale, Buck Run, 
  Branchdale, Wilburton Number One and Forrestville around 720 PM 
  EDT.
  Ashland, Minersville, Girardville, Fountain Springs, Aristes, 
  Heckscherville, Wilburton Number Two, Seltzer and Marlin around 
  730 PM EDT.
  Shenandoah, Frackville, Altamont, Englewood and New Boston-Morea 
  around 740 PM EDT.

This includes Interstate 81 from mile markers 107 to 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4060 7648 4071 7656 4103 7623 4095 7621
      4090 7604 4091 7600 4080 7586
TIME...MOT...LOC 2305Z 235DEG 21KT 4070 7644 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
3 follow-up statements
144 
WWUS51 KCTP 122326
SVSCTP

Severe Weather Statement
National Weather Service State College PA
726 PM EDT Sun Jul 12 2020

PAC037-097-122334-
/O.CAN.KCTP.SV.W.0103.000000T0000Z-200713T0015Z/
Northumberland PA-Columbia PA-
726 PM EDT Sun Jul 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORTHUMBERLAND
AND SOUTHEASTERN COLUMBIA COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning is no longer 
expected to affect southern parts of Northumberland and Columbia 
counties. Therefore, the warning has been cancelled for those two 
counties.

LAT...LON 4065 7633 4075 7643 4076 7642 4081 7631
      4088 7629 4095 7621 4090 7604 4091 7600
      4080 7586
TIME...MOT...LOC 2324Z 235DEG 21KT 4076 7632 

$$

PAC107-130015-
/O.CON.KCTP.SV.W.0103.000000T0000Z-200713T0015Z/
Schuylkill PA-
726 PM EDT Sun Jul 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHEASTERN SCHUYLKILL COUNTY...

At 724 PM EDT, a severe thunderstorm was located over Fountain
Springs, moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees, roofs, and siding.

This severe storm will be near...
  Girardville and Englewood around 730 PM EDT.
  Shenandoah, Frackville, Altamont and New Boston-Morea around 740 
  PM EDT.
  Mahanoy City, Brandonville and Locust Lake State Park around 750 
  PM EDT.
  Sheppton, Oneida, Delano, Grier City-Park Crest and Nuremburg 
  around 800 PM EDT.

This includes Interstate 81 from mile markers 115 to 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. 

&&

LAT...LON 4065 7633 4075 7643 4076 7642 4081 7631
      4088 7629 4095 7621 4090 7604 4091 7600
      4080 7586
TIME...MOT...LOC 2324Z 235DEG 21KT 4076 7632 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
746 
WWUS51 KCTP 122346
SVSCTP

Severe Weather Statement
National Weather Service State College PA
746 PM EDT Sun Jul 12 2020

PAC107-130015-
/O.CON.KCTP.SV.W.0103.000000T0000Z-200713T0015Z/
Schuylkill PA-
746 PM EDT Sun Jul 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHEASTERN SCHUYLKILL COUNTY...

At 746 PM EDT, a severe thunderstorm was located over Hometown,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees, roofs, and siding.

This severe thunderstorm will remain over mainly rural areas of
northeastern Schuylkill County, including the following locations...
Trenton, Shenandoah Heights, Kelayres, Park Place and Mary-D.

This includes Interstate 81 from mile markers 128 to 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4075 7611 4083 7624 4093 7614 4090 7604
      4091 7600 4080 7586
TIME...MOT...LOC 2346Z 247DEG 31KT 4083 7600 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
148 
WWUS51 KCTP 122356
SVSCTP

Severe Weather Statement
National Weather Service State College PA
756 PM EDT Sun Jul 12 2020

PAC107-130006-
/O.CAN.KCTP.SV.W.0103.000000T0000Z-200713T0015Z/
Schuylkill PA-
756 PM EDT Sun Jul 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCHUYLKILL COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4075 7611 4083 7624 4093 7614 4090 7604
      4091 7600 4080 7586
TIME...MOT...LOC 2355Z 235DEG 21KT 4086 7594 

$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:54 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 12, 2:54 PM EDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
254 PM EDT Sun Jul 12 2020

.SYNOPSIS...
A slow-moving upper level trough will swing over Pennsylvania
today into early next week. By the second half of next week, a
subtropical ridge over the southern plains is likely to expand
to the eastern seaboard.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Meager CAPES being acted upon by a tandem of shortwave troughs
traversing western and central PA are yielding a rash of showers
scattered about central PA this afternoon. Briefly moderate
rainfall and isolated heavy downpours are being seen, with a
sporadic lightning strike in a few spots. All in all the
rainfall remains in the beneficial category as much of the
Commonwealth has been on the dry side for the last several
weeks.

MRGL risk still extends into southwest PA this afternoon, and
will monitor cells for vertical extent, but mid level wind
fields and resulting shear appear fairly weak across nearly all
of the forecast area and threat is rather low.

The threat of showers persists overnight, mainly over the
southeast half of the forecast area, as the shortwave tracks
across the state. Areas of fog will develop in the western and
northern valleys especially. Mins will range from the mid 50s
north to the middle to upper 60s southeast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Slow moving 5h trough axis will extend from the Pocono Plateau
to the SC Mountains at 12z Monday morning, and so showers will
remain possible over the eastern /southeastern counties into
Monday morning, followed by brightening skies and a diminishing
chance of showers by Monday afternoon. Subsidenced overspreads
the region behind departing shortwave as high pressure building
in from the GLAKS will supply fair and seasonable conditions
for the remainder of Monday. However, can't completely rule out
a stray afternoon shower across the northeast counties on
Tuesday in association with pool of cold aloft centered over New
England. Highs Monday will range from the mid 70s north to the
mid 80s southeast.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A transition back to increasing heat and humidity for the
second half of next week, as a Bermuda high builds in
conjunction with a flat/broad upper ridge across the central
U.S. 8H temps anomalies continue to look higher than normal, so
expect temps to return to about 5-10F above normal with
potential for elevated heat threat as humidity gradually
increases. Precip chances will remain low through mid week, with
scattered tstms becoming more common heading into next weekend.
Friday looking like the day with the most convective activity as
a weak wave slides across the region.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Scattered showers and isold thunder will prevail into this
evening as a slow moving upper trough crosses PA. Showers linger
past 12z Monday over eastern half of PA as trough exits. Local
MVFR restrictions in fog expected from KJST, KAOO to KBFD.

Outlook...

Mon-Tue...Generally VFR, although a PM shower or storm is
possible.

Wed-Thu...VFR with HZ. Very high temperatures will result in
abnormally high density altitude values for all locations.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir
NEAR TERM...DeVoir
SHORT TERM...DeVoir
LONG TERM...Dangelo/RXR
AVIATION...DeVoir/Tyburski
Hazardous weather outlook, Jul 12, 5:34 AM EDT, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
534 AM EDT Sun Jul 12 2020

PAZ004>006-010>012-017>019-024>028-034>037-041-042-045-046-049>053-
056>059-063>066-130945-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
534 AM EDT Sun Jul 12 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033-130945-
Somerset-
534 AM EDT Sun Jul 12 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will develop over the area this
afternoon and early evening. There is a chance that some of the
stronger storms could produce damaging wind gusts in a few, isolated
spots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 5:10 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service State College PA
510 PM EDT Sun Jul 12 2020

PAZ042-046-051>053-122145-
Columbia PA-Southern Lycoming PA-Sullivan PA-Northumberland PA-
Montour PA-
510 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
LYCOMING...MONTOUR...COLUMBIA...AND SULLIVAN COUNTIES UNTIL 545 PM
EDT...

At 509 PM EDT, Doppler radar indicated a strong thunderstorm over
Montgomery, moving east at 35 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Berwick, Montoursville, Muncy, Watsontown, Hughesville, Montgomery,
Jerseytown, Rohrsburg, Iola, Jamison City, Eyers Grove, Waller,
Lairdsville, Central, Biggertown, Ricketts Glen State Park, Exchange,
Fairmount Spgs, Delaware Run and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4107 7686 4110 7689 4114 7690 4114 7692
      4126 7693 4131 7662 4131 7660 4132 7657
      4137 7629 4131 7631 4120 7632 4114 7628
      4114 7624 4107 7623
TIME...MOT...LOC 2109Z 264DEG 42KT 4117 7683

Gartner
Special weather statement, Jul 12, 5:42 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service State College PA
542 PM EDT Sun Jul 12 2020

PAZ065-066-122215-
York PA-Lancaster PA-
542 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL FAR SOUTHERN YORK AND
LANCASTER COUNTIES...

At 541 PM EDT, Doppler radar indicated a strong thunderstorm near
Delta, moving northeast at 25 mph.

Wind gusts of up to 55 mph and penny size hail are possible.

This strong thunderstorm will be near...
  Delta around 555 PM EDT.
  Sunnyburn around 600 PM EDT.
  Holtwood around 605 PM EDT.
  Wakefield around 615 PM EDT.

Other locations impacted by this storm include Fawn Grove, Airville,
Buck, Susquehanna Trails and Peach Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3987 7642 3989 7621 3972 7614 3972 7650
TIME...MOT...LOC 2141Z 226DEG 22KT 3970 7644

Dangelo
Special weather statement, Jul 12, 5:53 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service State College PA
553 PM EDT Sun Jul 12 2020

PAZ006-037-122215-
Potter PA-Tioga PA-
553 PM EDT Sun Jul 12 2020

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN POTTER AND TIOGA
COUNTIES UNTIL 615 PM EDT...

At 551 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Millerton to near Westfield to Brookland.
Movement was northeast at only 5 to 10 mph.

Torrential rain is expected.
Wind gusts of up to 55 mph are possible.

Locations impacted include...
Elkland, Westfield, Lawrenceville, Gaines, Millerton, Keeneyville,
Harrison Valley, Tioga, Knoxville, Osceola and Tioga Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Minor flooding may develop.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4199 7692 4194 7692 4178 7740 4174 7779
      4200 7761 4200 7693
TIME...MOT...LOC 2151Z 217DEG 10KT 4199 7696 4194 7748 4184 7766

Dangelo
Special weather statement, Jul 12, 6:38 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service State College PA
638 PM EDT Sun Jul 12 2020

PAZ017-122300-
Clearfield PA-
638 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLEARFIELD COUNTY
UNTIL 700 PM EDT...

At 637 PM EDT, Doppler radar indicated a strong thunderstorm over
DuBois, moving east at 15 mph.

Wind gusts of up to 55 mph are possible.

Locations impacted include...
DuBois, Sandy, Rockton, Falls Creek, Troutville, Treasure Lake and
Penn State Dubois.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4099 7880 4114 7880 4120 7876 4119 7864
      4096 7863 4096 7881
TIME...MOT...LOC 2237Z 275DEG 15KT 4112 7877

Dangelo
Special weather statement, Jul 12, 6:48 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service State College PA
648 PM EDT Sun Jul 12 2020

PAZ059-066-122330-
Lancaster PA-Lebanon PA-
648 PM EDT Sun Jul 12 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 730 PM EDT...

At 648 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Brickerville to Leacock to Paradise. Movement was
east at 20 mph.

Wind gusts of up to 55 mph are possible.

Strong thunderstorms will be near...
  Bareville and Paradise around 655 PM EDT.
  Gap around 700 PM EDT.
  Ephrata and Richland around 705 PM EDT.
  New Holland and Newmanstown around 710 PM EDT.
  Reamstown and Denver around 715 PM EDT.
  Terre Hill around 720 PM EDT.

Other locations impacted by these storms include Smoketown, White
Horse, Bowmansville, Fivepointville and Reinholds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4010 7594 4004 7594 4000 7597 3998 7613
      4008 7631 4028 7635 4037 7622 4013 7588
TIME...MOT...LOC 2248Z 250DEG 17KT 4023 7630 4011 7623 4001 7609

Dangelo
Special weather statement, Jul 12, 6:57 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
657 PM EDT Sun Jul 12 2020

PAZ052-058-122330-
Northumberland PA-Schuylkill PA-
657 PM EDT Sun Jul 12 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SCHUYLKILL AND
NORTHUMBERLAND COUNTIES UNTIL 730 PM EDT...

At 657 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Leck Kill to near Donaldson. Movement was
northeast at 25 mph.

Wind gusts of up to 55 mph are possible.

Strong thunderstorms will be near...
  Shamokin, Beurys Lake and Fairview-Ferndale around 715 PM EDT.
  Lavelle, Marshallton and Buck Run around 720 PM EDT.
  Kulpmont, Ashland and Fountain Springs around 725 PM EDT.
  Mount Carmel, Frackville and Girardville around 730 PM EDT.

Other locations impacted by these storms include Gordon, Edgewood,
Muir, Hegins and Marion Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4074 7618 4057 7657 4066 7670 4065 7676
      4068 7679 4088 7652 4085 7650 4084 7651
      4083 7650 4083 7641 4077 7638 4081 7631
      4085 7629
TIME...MOT...LOC 2257Z 234DEG 20KT 4070 7663 4068 7650

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:29 PM EDTSpecial Weather StatementCTPMcKean46 min
Jul 12, 5:00 PM EDTSpecial Weather StatementCTPPotter45 min
Jul 12, 5:10 PM EDTSpecial Weather StatementCTPMontour35 min
Jul 12, 5:17 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield28 min
Jul 12, 5:42 PM EDTSpecial Weather StatementCTPLancaster33 min
Jul 12, 5:53 PM EDTSpecial Weather StatementCTPTioga22 min
Jul 12, 6:05 PM EDTAreal Flood AdvisoryCTPTioga115 min
Jul 12, 6:33 PM EDTFlash Flood WarningCTPTioga2 hr
Jul 12, 6:38 PM EDTSpecial Weather StatementCTPClearfield22 min
Jul 12, 6:48 PM EDTSpecial Weather StatementCTPLancaster42 min
Jul 12, 6:57 PM EDTSpecial Weather StatementCTPSchuylkill33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.